Illinois, 2009

Hail in Illinois, July 22, 2009

July 22, 2009 · NWS LOT · 3 events in 2 counties and zones

Strong thunderstorms moved across parts of northern Illinois during the afternoon hours of July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of northern Illinois during the afternoon hours of July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 22, 12:01 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 22, 12:01 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
101 PM CDT WED JUL 22 2009

.DISCUSSION...
151 AM CDT

NO MAJOR CHANGES IN FORECASTS ANTICIPATED EXCEPT FOR ATTEMPTING TO
PROVIDE A LITTLE MORE TEMPORAL RESOLUTION AS TO WHEN BETTER CHANCES
OF SHOWERS AND EVENTUALLY THUNDERSTORMS ARE EXPECTED OVER THE NEXT
FEW DAYS.

SHARP UPPER TROUGH IS CURRENTLY SWINGING ACROSS THE UPPER MIDWEST
AND MID MISSISSIPPI VALLEY WITH A PRETTY POTENT MID-UPPER LOW AT
THE BASE OF THE TROUGH MOVING OVER WESTERN TENNESSEE. MULTIPLE
SHORT WAVES ADVANCING SOUTHEASTWARD IN THE NORTHWEST UPPER FLOW. A
FAIRLY STRONG ONE HAS MOVED EAST OF THE UPPER TROUGH AXIS AND IS
NOW LIFTING BACK NORTHEASTWARD ACROSS THE MINNESOTA ARROWHEAD AND
FAR WESTERN LAKE SUPERIOR WHILE A WEAKENING ONE IS OVER IOWA AND
APPROACHING THE TROUGH AXIS.

JUST UPSTREAM IS A WEAK SHORT WAVE DROPPING SOUTHEAST ACROSS
EASTERN NORTH DAKOTA. ONLY A FEW PATCHES OF CLOUDS ASSOCIATED
WITH THIS SHORT WAVE AT THIS TIME AND MODELS DO NOT MAKE MUCH OF
IT. EXPECT ONGOING SHOWERS OVER MAINLY SOUTHWEST WISCONSIN INTO
NORTHWEST ILLINOIS TO CONTINUE TO GRADUALLY MOVE EAST AS THE MEAN
UPPER TROUGH DOES...AND FOR SHOWERS TO MOVE EAST OF THE LOCAL
FORECAST AREA BY EARLY AFTERNOON. HOWEVER...MAY SEE SOME WEAK
DIURNAL SHOWERS DEVELOPING BY THEN IN CYCLONIC FLOW AND WITH
APPROACH OF WHAT REMAINS OF THE SHORT WAVE DROPPING SOUTHEAST
FROM EASTERN NORTH DAKOTA AND ACROSS SOUTHERN MINNESOTA AND
NORTHEASTERN IOWA. DO FEEL THAT PERSISTENTLY GENEROUS WITH QPF
GFS RESULTS IN ITS MOS GUIDANCE POPS BEING TOO HIGH FOR THE
AFTERNOON. ANY DIURNAL SHOWERS WILL DIE OUT BY EARLY EVENING.

FURTHER UPSTREAM IS A COMPACT MID/UPPER CIRCULATION ON THE
CENTRAL SASKATCHEWAN-MANITOBA BORDER. DUE TO ITS SMALL SCALE THE
MODELS DID NOT PICK UP ON IT TOO WELL IF AT ALL BUT AS THE MEAN
UPPER TROUGH CONTINUES TO BECOME MORE NEGATIVELY TILTED THIS
IMPULSE WILL TURN MORE EAST-SOUTHEAST THEN EASTERLY AND MOVE INTO
WESTERN ONTARIO BY LATE AFTERNOON/EARLY EVENING SO ANY ASSOCIATED
SHOWERS OR THUNDERSTORMS WILL REMAIN WELL REMOVED TO THE NORTH.

FOR THURSDAY...THE UPPER TROUGH AXIS WILL HAVE ROTATED TO OVER
THE WESTERN GREAT LAKES AND THE MID OHIO VALLEY SO MOST SHOWER
AND THUNDERSTORM ACTIVITY WILL BE TO OUR EAST THOUGH WHILE MODELS
DO NOT SHOW ANY SIGNIFICANT IMPULSES APPROACHING IN THE PREVAILING
NORTHWEST FLOW IT IS A PRETTY GOOD BET THEY THERE WILL BE A MINOR
IMPULSE OR TWO EMBEDDED IN IT. COOLING MID LEVELS WITH MID/UPPER
TROUGH PASSAGE RESULTS IN STEEP LOW TO MID LEVEL LAPSE RATES AFTER
A PERIOD OF SURFACE HEATING ON THURSDAY. GIVEN NO CLEAR MID LEVEL
FORCING MECHANISM ONLY SLIGHT CHANCE POPS FOR THE AFTERNOON INTO
EARLY EVENING WARRANTED.

UPPER LOW PRESENTLY OVER THE SOUTHWEST PORTION OF THE NORTHWEST
TERRITORIES PROGGED TO DROP SOUTHEAST AND BE POSITIONED OVER
SOUTHEAST MANITOBA/NORTHEAST NORTH DAKOTA/NORTHWEST MINNESOTA AT
12Z FRIDAY. AS IT DOES IT ALLOWS THE POLAR LOW OVER THE BEAUFORT
SEA TO REACH WESTERN ONTARIO...AND EVENTUALLY BE SQUARELY OVER THE
UPPER GREAT LAKES AT 12Z SATURDAY.

WITH THE CENTER OF THE COLD CORE UPPER LOW MOVING CLOSER TO THE
AREA ALONG WITH INCREASING DEEP CYCLONIC FLOW CONDUCIVE TO UPWARD
VERTICAL MOTION AND A STRONG FOR TIME OF YEAR COLD FRONT PUSHING
SOUTHEASTWARD ACROSS THE REGION LATER FRIDAY AND TROUGH THE LOCAL
FORECAST AREA DURING THE FRIDAY EVENING THROUGH EARLY SATURDAY
PERIOD FEEL HIGH END CHANCE POPS IN ORDER. COLD CYCLONIC FLOW
PERSISTS SATURDAY SO MAY BE ISOLATED TO SCATTERED DIURNAL POST
FRONTAL SHOWERS.

VERY COOL AIR TO SPREAD SOUTHEAST ACROSS CANADA AND AT LEAST THE
PERIPHERY OF THIS COOL AIR TO SPREAD ACROSS THE LOCAL FORECAST
AREA FOR THE WEEKEND. LAST EVENING 00Z RAOBS FROM THE SOURCE
REGION MEASURED H8 TEMPERATURES IN THE 3 TO 5C RANGE. OBVIOUSLY
THIS AIR WILL BE MODIFIED ON ITS SOUTHEASTWARD TRAVERSE OF CENTRAL
CANADA BUT GFS STILL SHOWS ONLY 9 TO 12C H8 AIR MASS OVER THE
FORECAST AREA AT 18Z SATURDAY.

CORE OF COOL AIR LIFTS OUT OF THE GREAT LAKES SUNDAY AS A SURGE OF
MILDER AIR STARTS TO SPREAD EAST FROM THE MISSOURI VALLEY ACROSS
THE UPPER AND MID MISSISSIPPI VALLEY. THE MILDER AIR NOT STARTING
TO MOVE IN AT THE LOW LEVELS UNTIL LATE IN THE DAY SUNDAY AND
FORECAST SOUNDINGS SUPPORT ONLY HIGHS IN THE MID AND UPPER 70S VS
MEX MOS GUIDANCE IN THE LOWER AND MID 80S. FEEL TOO MUCH WEIGHT
GIVE TO H8 TEMPERATURES AND CLIMATOLOGY BY MEX GUIDANCE.

TRS

&&

.AVIATION...

1800 UTC TAFS...

FIRST OF SEVERAL SHORTWAVES EXITING THE REGION THIS MORNING...WITH
A VERY WINTER-LIKE SURFACE LOW MAKING ITS WAY UP THE OHIO VALLEY
INTO LOWER MICHIGAN TODAY. MOISTURE BEING FED NORTH BY THIS LOW
WILL COMBINE WITH COOL TEMPS ALOFT AND LARGE SCALE FORCING FROM
TRANSIENT SHORTWAVES TO KEEP THE REGION SOCKED IN CLOUD
COVER...THOUGH CIGS ARE EXPECTED TO REMAIN WELL INTO VFR TERRITORY
THIS AFTERNOON. A FEW SHOWERS WILL ALSO BE POSSIBLE...BUT WILL
REMAIN FAR TOO SCATTERED TO BE PUT INTO TAFS AT THIS POINT. THINGS
GET A BIT INTERESTING AFTER 00Z TONIGHT...AS FORECAST SOUNDINGS
SUGGEST A LOWERING STRATUS DECK AT ALL LOCATIONS. IF SOUNDINGS
WERE TO PLAY OUT EXACTLY AS ADVERTISED...ALL TERMINALS WOULD
LIKELY DIP INTO IFR BETWEEN 06 AND 12Z. MODELS SEEM TO BE
OVERDOING LOW LEVEL MOISTURE...ESPECIALLY NEAR THE LAKE...AND THIS
COMBINED WITH CLIMATOLOGY PRECLUDES TAKING CIGS DOWN THAT LOW AT
THIS POINT IN TIME. FOG WAS ALSO CONSIDERED...BUT UNLESS A
TERMINAL SITE GETS FRESH RAIN TODAY...VIS LIKELY WONT BE A
SIGNIFICANT ISSUE. WINDS SHOULD BE OF LITTLE CONCERN THROUGH THE TAF
PERIOD...WITH NORTHEAST FLOW EVENTUALLY BACKING TO NORTHWEST...AND
REMAINING AT OR BELOW 10 KTS.

BOXELL

&&

.MARINE...
1256 PM CDT

WEAK RIDGING FROM THE EAST WILL SLIP AWAY OFF THE LABRADOR COAST
EARLY TONIGHT WHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE MID OHIO
VALLEY DRIVES NORTHWARD TO LAKE ERIE THURSDAY...THEN TO EASTERN
LAKE HURON THURSDAY EVENING. ANOTHER WEAK RIDGE BUILDS OVER THE
LAKES BEHIND THIS SYSTEM THURSDAY NIGHT. RATHER LIGHT NORTHERLY
WINDS WILL DOMINATE THE WESTERN LAKES UP UNTIL THAT TIME. WITH
RIDGE PASSAGE ON FRIDAY...A DEEP SYSTEM DIVING SOUTH FROM MANITOBA
WILL MOVE INTO THE LAKES FRIDAY NIGHT...PASSING A STRONG COLD
FRONT THROUGH LAKE MICHIGAN EARLY SATURDAY MORNING. WINDS WILL
VEER TO THE NORTHWEST WITH RATHER BRISK COLD AIR ADVECTION
POSSIBLY PROMPTING STIFF WINDS AND VIGOROUS WAVE ACTION THRU SAT
NIGHT. WINDS BACK WEST TO SOUTHWEST SUNDAY INTO MONDAY AS ANOTHER
SYSTEM GENERATES OVER ONTARIO AND DIRECTS ANOTHER COLD FRONT
ACROSS THE LAKES ON TUESDAY.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 22, 9:56 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1056 AM CDT WED JUL 22 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1056 AM CDT WED JUL 22 2009 /1156 AM EDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING. ANY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
THAT DO POP UP WILL DISSIPATE BY SUNSET. MORE AREAS WILL NOT SEE
RAIN AND THUNDER THAN WILL. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AGAIN THURSDAY
AFTERNOON AND EARLY EVENING. A BETTER CHANCE OF THUNDERSTORMS WILL
COME LATE FRIDAY AFTERNOON AND EVENING LASTING THROUGH EARLY
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-231600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1056 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EARLY EVENING. THERE IS A BETTER CHANCE OF OF THUNDERSTORMS LATE
FRIDAY AFTERNOON AND EVENING THROUGH EARLY SATURDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1056 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EARLY EVENING...AND AGAIN FRIDAY AFTERNOON. THUNDERSTORMS WILL
BECOME LIKELY FRIDAY EVENING AND OVERNIGHT INTO EARLY SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ED F

The radar

The Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Hail, McHenry

When
July 22, 12:15 PM CST to 12:16 PM CST
Where
McHenry County, Lake in the Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.180, -88.320

Funnel Cloud, McHenry

When
July 22, 12:55 PM CST to 12:56 PM CST
Where
McHenry County, Woodstock
Reported by
Trained Spotter
Coordinates
42.320, -88.450

Funnel Cloud, Ogle

When
July 22, 2:52 PM CST to 2:53 PM CST
Where
Ogle County, 1.84 mi SSW of Flagg
Reported by
Law Enforcement
Coordinates
41.877, -89.149

Illinois state police reported a funnel cloud over Interstate 88 between Ashton and Rochelle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186176, 186177, 186178.